Wyoming, 2024High Wind in Wyoming, December 8, 2024
December 8, 2024 · NWS CYS · 8 events in 8 counties and zones
Strong winds were common across the wind prone areas and adjacent forecast zones of southeast Wyoming the 8th of December.
Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong winds were common across the wind prone areas and adjacent forecast zones of southeast Wyoming the 8th of December.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Dec 7, 9:55 PM MST, 4 hours 55 minutes earlier. Its key messages:
- High Wind Warnings are in effect for portions of southeast Wyoming, including the wind prone areas, Saturday night through Sunday night.
- A strong cold front will bring gusty winds, much colder temperatures, and scattered snow showers Sunday night into Monday. Snow flurries may persist into Tuesday.
- Very windy week expected for southeast Wyoming with cold temperatures Monday and Tuesday.
Area forecast discussion, Dec 7, 9:55 PM MST, 4 hours 55 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
955 PM MST Sat Dec 7 2024
.KEY MESSAGES...
- High Wind Warnings are in effect for portions of southeast
Wyoming, including the wind prone areas, Saturday night
through Sunday night.
- A strong cold front will bring gusty winds, much colder
temperatures, and scattered snow showers Sunday night into
Monday. Snow flurries may persist into Tuesday.
- Very windy week expected for southeast Wyoming with cold
temperatures Monday and Tuesday.
&&
.UPDATE...
Issued at 836 PM MST Sat Dec 7 2024
Latest mesoanalysis indicates the southern edge of the surface
trough extending into north central WY just in the lee of the
Bighorn mountains at this time. With the latest guidance showing
the surface trough clearing through the region by about 9AM and
fairly expansive mid to high level morning cloud cover, reduced
Sunday's high temperatures by about 5F mainly along and north of
the North Platte River Valley. In addition, an earlier frontal
passage may lead to a shorter window for high winds outside of
the wind prone areas. Therefore, reduced wind speeds a tough for
adjacent areas late Sunday morning into the afternoon.
Confidence is still too low to upgrade the High Wind Watch for
the cities of Laramie and Cheyenne to a Warning. The main window
is pretty narrow, around 5 to 9AM ahead of the frontal passage,
and dependent on subsidence extended eastward enough from the
mountains. Another round is possible in the late morning or
early afternoon when subsidence looks stronger, but winds
aloft begin to weaken by this time. As a result, will leave the
Watch running.
&&
.SHORT TERM /THROUGH MONDAY NIGHT/...
Issued at 210 PM MST Sat Dec 7 2024
Elevated winds continue this afternoon at Arlington and
Bordeaux. Bordeaux did get up to 56 mph gusts earlier which
prompted us to move up the start time on the high wind warning
for WYZ106. Wouldn't you know...after issuing the
warning...winds did start to come down...currently at 44 mph
gusts. Going to keep the warning going as is. Current Craig to
Casper slpres gradients at 15.8mbs. Current Craig to Casper
850/700mb height gradients at 58/28mtrs respectively at 21Z.
Craig to Casper gradients really begin ramping up after 00Z
today. 850mb gradients above 60mtrs while 700mb gradients start
off at 27mtrs...but then by 03Z...its forecast up to 36mtrs and
by 06Z up to 44mtrs. GFS 700mb winds after 06Z really begin
ramping up and by 12Z Sunday...are up above 60kts across a large
swath of southeast Wyoming. Craig to Casper 850/700mb height
gradients peaking Sunday morning at 88/62mtrs respectively.
Random Forest high wind guidance up near 80 percent for
Arlington and Bordeaux at 12Z. Would expect our strongest wind
speeds to occur Sunday morning as GFS 700mb winds up to 72kts
and 750mb winds over 75kts. Did go ahead and add Laramie and
Cheyenne into a High Wind Watch as gradients this high usually
spill out of the wind prone areas and impact zones next to the
wind prone areas. GFS sounding for Cheyenne showing 65kts right
off the surface at CYS and 50kts at LAR...so evening/mid crew
may want to upgrade if the 00Z guidance continues to show this.
Not much in the way of precipitation with the front as it moves
through later Sunday morning into the afternoon. Only getting a
couple inches in the Snowy and Sierra Madre Ranges...so no
winter headlines expected. Gradients easing Sunday evening and
we may be able to cancel all warnings by midnight Monday.
&&
.LONG TERM /TUESDAY THROUGH SATURDAY/...
Issued at 210 PM MST Sat Dec 7 2024
The long term synoptic pattern lends itself to a prolonged period of
windy conditions across the CWA. First, an exiting upper-level
trough on Tuesday will position a 250 mb jet over Wyoming. Strong
north to northwest winds will lead to a cold and blustery day across
the entire forecast area. 700 mb temperatures will be in the minus
teens, so highs will be in the 30s for most locations. This combined
with 30 to 40 MPH wind gusts will make for an unpleasant day across
the area.
By Wednesday, 700 mb winds will turn more westerly, leading to
increased chances for high winds across the usual southeast Wyoming
wind prones. MSLP gradients along and west of the Laramie Range will
tighten, increasing winds aloft to 50 to 55 kts. CAG-CPR 700 mb
height gradients also support the increased high wind chances with
gradients around 60 meters during the day Wednesday. Strong
subsidence over the wind prones will round out the list of
variables contributing to the high wind potential. In-house
guidance is already pinging high probabilities for high winds at
Arlington and the Interstate 80 summit during the day
Wednesday. High temperatures on Wednesday will also be warmer as
temperatures aloft warm and downsloping helps moderate highs.
Heading into the end of the week, flow aloft will become more zonal,
leading to warming temperatures as well as continued windy
conditions. Fast flow could lead to elevated to high winds across
the wind prones Thursday and Friday. Westerly winds will lead to
downsloping which could bump temperatures up a few degrees. However,
by Friday, it appears a return to 700 mb temperatures above 0C could
be possible, which could lead to above average highs.
&&
.AVIATION /06Z TAFS THROUGH 06Z MONDAY/...
Issued at 951 PM MST Sat Dec 7 2024
West flow aloft will continue, while a strong cold front moves
west to east across the terminals during the daytime on Sunday.
Scattered to broken clouds near 15000 feet will prevail. Winds
will gust to 45 knots at the Wyoming terminals, and gust to
35 knots at the Nebraska terminals from 15Z to 00Z.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...High Wind Warning from 2 AM to 2 PM MST Sunday for WYZ101-107.
High Wind Warning until 5 PM MST Sunday for WYZ104-106.
High Wind Warning until 5 AM MST Monday for WYZ110.
High Wind Watch from 2 AM MST Sunday through Sunday afternoon
for WYZ115-118.
High Wind Warning from 3 AM Sunday to 5 AM MST Monday for
WYZ116-117.
NE...None.
&&
UPDATE...MN
SHORT TERM...GCC
LONG TERM...SF
AVIATION...RUBINHazardous weather outlook, Dec 7, 5:06 AM MST, 21 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
506 AM MST Sat Dec 7 2024
NEZ020-054-055-WYZ102-103-105-108-109-111>115-118-119-081215-
Banner County-Kimball County-Cheyenne County-Niobrara County-
North Laramie Range-Shirley Basin-Goshen County-
Central Carbon County-Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-Snowy Range-Laramie Valley-
Central Laramie County-East Laramie County-
506 AM MST Sat Dec 7 2024
This hazardous weather outlook is for portions of panhandle
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.
.DAY ONE...TODAY AND TONIGHT
No hazardous weather is expected.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
A strong cold front will move across the area late Sunday morning
through Sunday afternoon. West to northwest winds may gust up to
55 MPH at times, especially across southeast Wyoming.
.Spotter information statement...
Spotter activation will not be needed.
WYZ101-104-106-107-110-116-117-081215-
Converse County Lower Elevations-Ferris/Seminoe/Shirley Mountains-
Central Laramie Range and Southwest Platte County-
East Platte County-North Snowy Range Foothills-
South Laramie Range-South Laramie Range Foothills-
506 AM MST Sat Dec 7 2024
This hazardous weather outlook is for portions of east central
Wyoming...south central Wyoming and southeast Wyoming.
.DAY ONE...TODAY AND TONIGHT
High Wind Warnings are in effect for portions of southeast
Wyoming, including the wind prone areas, tonight through Sunday
night. Gusts up to 75 MPH are possible, especially across the wind
prone areas.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
High Wind Warnings will continue through early Monday morning.
After a brief break, winds will increase late Tuesday and continue
through the end of the week.
.Spotter information statement...
Spotter activation will not be needed.
NEZ002-003-019-021-095-096-081215-
Dawes County-Box Butte County-Scotts Bluff County-Morrill County-
Northern Sioux County-Southern Sioux County-
506 AM MST Sat Dec 7 2024
This hazardous weather outlook is for portions of panhandle
Nebraska.
.DAY ONE...TODAY AND TONIGHT
No hazardous weather is expected.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
The probability of widespread hazardous weather is low.
.Spotter information statement...
Spotter activation will not be needed.
High Wind, Ferris/Seminoe/Shirley Mountains
- When
- December 8, 2:50 AM MST to 5:50 AM MST
- Where
- Ferris/Seminoe/Shirley Mountains forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 41.695, -106.931 (the zone’s center; the record gives no point)
Mesonet station located 4 miles west of Muddy Gap reported these peak wind gusts.
High Wind, Central Laramie Range and Southwest Platte County
- When
- December 8, 3:30 AM MST to 6:02 PM MST
- Where
- Central Laramie Range and Southwest Platte County forecast zone
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.698, -105.127 (the zone’s center; the record gives no point)
WYDOT sensor Bordeaux, BRX, located 9 miles south of Wheatland on Interstate 25 reported these peak wind gusts.
High Wind, Converse County Lower Elevations
- When
- December 8, 4:22 AM MST
- Where
- Converse County Lower Elevations forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Department of Highways
- Coordinates
- 42.972, -105.507 (the zone’s center; the record gives no point)
WYDOT sensor Deer Creek reported this peak wind gust.
High Wind, North Snowy Range Foothills
- When
- December 8, 4:32 AM MST to 7:16 PM MST
- Where
- North Snowy Range Foothills forecast zone
- Measured
- 63 kt (72 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
WYDOT sensor Strouss Hill (WY25), located 15 miles north northeast of Centennial reported this peak wind gust. Numerous other WYDOT sensors in WYZ110 also reported wind gusts in excess of 58 mph during this time.
High Wind, Central Laramie County
- When
- December 8, 5:18 AM MST to 5:22 AM MST
- Where
- Central Laramie County forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.307, -104.690 (the zone’s center; the record gives no point)
WYDOT sensor Bear Creek (WY40), located 8 miles south of Chugwater reported this peak wind gust.
High Wind, South Laramie Range Foothills
- When
- December 8, 5:39 AM MST to 8:16 AM MST
- Where
- South Laramie Range Foothills forecast zone
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 41.481, -105.207 (the zone’s center; the record gives no point)
UPR site BORIE1 (UP546) located 7 miles southwest of Warren AFB reported this peak wind gust. The WYDOT sensor MP353 (WY39) located 10 miles west southwest of Cheyenne also reported a wind gust to 60 mph.
High Wind, South Laramie Range
- When
- December 8, 5:50 AM MST to 8:52 AM MST
- Where
- South Laramie Range forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.481, -105.207 (the zone’s center; the record gives no point)
WYDOT sensor Vedauwoo (VDW) reported this peak wind gust. Several other WYDOT and UPR sites in WYZ116 reported wind gusts in excess of 58 mph during this time.
High Wind, Laramie Valley
- When
- December 8, 9:46 AM MST to 11:26 AM MST
- Where
- Laramie Valley forecast zone
- Measured
- 63 kt (72 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.655, -105.724 (the zone’s center; the record gives no point)
WYDOT sensor Quealy Dome (WY26), located 14 miles northeast of Centennial reported this peak wind gust. Herrick Lane (WY27) and the UPR site RKRIVR aslo reported wind gusts in excess of 58 mph during this time.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Maine, December 8, 202410 events
- High Wind in Montana, December 8, 202458 kt wind · 7 events
- High Wind in South Dakota, December 8 to 9, 202455 kt wind · 7 events
- Heavy Snow in Minnesota, December 8 to 9, 20246 events
- Blizzard in Montana, December 8 to 9, 20246 events
- High Wind in Montana, December 8, 202452 kt wind · 5 events
- Dense Fog in California, December 8 to 9, 20245 events
- Dense Fog in California, December 8 to 9, 20244 events
- Winter Weather in Michigan, December 8 to 9, 20243 events
- Blizzard and High Wind in Alaska, December 8 to 10, 202471 kt wind · 3 events
- Heavy Snow in Minnesota, December 8 to 9, 20242 events
- High Wind in New Mexico, December 8, 202456 kt wind · 1 event